• Phoenix Rising needs funds to operate: please consider donating to support PR

POLL: your experiences with Vitamin B3 (also known as niacin, niacinamide, nicotinamide)

Please tick the boxes that describe your experience

  • I had a bad experience with niacinamide (aka nicotinamide)

    Votes: 0 0.0%
  • I had a mixed experience with niacinamide (aka nicotinamide)

    Votes: 0 0.0%
  • I had a bad experience with B3, don't know which type it was

    Votes: 0 0.0%
  • I had a mixed experience with B3, don't know which type it was

    Votes: 0 0.0%

  • Total voters
    11

Sarah94

Senior Member
Messages
1,079
Likes
1,169
Location
UK
Hello!

My doc wants me to increase my Vitamin B3 supplementation... I am rather apprehensive about this as I've seen quite a few negative reports about B3 on here. I thought I'd make a poll to see how common those negative experiences actually are.

Thanks,

Sarah
 
Last edited:

Wolfcub

Moderator
Messages
5,866
Likes
14,594
Location
SW UK
I can't vote in the poll, as I haven't tried B3 as a single vitamin.

I do take a vitamin B complex every day, but a small dosage. I tried quadrupling that, and also taking a very very strong B complex tablet, and had to tone the dosage down as something -either the whole lot, or perhaps one of the B's in there were more than I felt comfortable with. I seemed better on the mild dose, 1 small tablet daily.

That is NOT to say it won't work for you! Perhaps it's worth a try? Especially as you have your doctor monitoring results? You would probably know in a few days how it was suiting you.

The "negative effects" in my case, weren't more than I could handle anyway. I just became aware I wasn't too happy on the high doses.
 

Sarah94

Senior Member
Messages
1,079
Likes
1,169
Location
UK
I can't vote in the poll, as I haven't tried B3 as a single vitamin.

I do take a vitamin B complex every day, but a small dosage. I tried quadrupling that, and also taking a very very strong B complex tablet, and had to tone the dosage down as something -either the whole lot, or perhaps one of the B's in there were more than I felt comfortable with. I seemed better on the mild dose, 1 small tablet daily.

That is NOT to say it won't work for you! Perhaps it's worth a try? Especially as you have your doctor monitoring results? You would probably know in a few days how it was suiting you.

The "negative effects" in my case, weren't more than I could handle anyway. I just became aware I wasn't too happy on the high doses.
Yeah he wants me to take it as part of a B complex too.
 

Wishful

Senior Member
Messages
2,920
Likes
4,981
Location
Alberta
Niacin is evil! :devil: Well, for me anyway. If you try it and decide that it's time to kill yourself, it's just the niacin doing its evil stuff.
 

PatJ

Forum Support Assistant
Messages
5,173
Likes
14,642
Location
Canada
I take a small amount of niacin in a b-multi that I split into two doses to reduce the amount of niacin that I get at one time. I've tried niacin by itself and noticed three things:
1. It can lower blood pressure. My BP is already too low so this isn't good.
2. It increases my sensitivty to motion when watching videos which can lead to nausea, maybe due to lowered BP or influence on glucose levels.
3. Taken before bed it deepens my sleep but I feel semi-drugged when I wake up. It takes hours for the feeling to fade in the morning.

Acu-cell has some interesting information on B vitamins here and here. From the second link:
Low Vitamin B3: Pellagra (dementia, death), nausea, vomiting, fatigue, dermatitis, loss of appetite, swollen red tongue, greater risk for some non-melanoma skin cancers.

High Vitamin B3: Flushing (Vit B3), nausea, vomiting, headaches, high blood sugar, high uric acid, jaundice, sweating, skin rash, raised stomach acid, insomnia, joint pains, calcium loss, PMS, increased choline requirements.
 

Wishful

Senior Member
Messages
2,920
Likes
4,981
Location
Alberta
How much were you taking?
It was a 500mg tablet. It did give me naicin flush (gave me more sympathy for what women go through). The suicidal mood inducing effect was really strong. Commercial cereals were fortified enough to worsen my symptoms too, however much niacin there is in a serving.
 

Mary

Moderator
Messages
12,609
Likes
27,212
Location
Southern California
It all depends on when I take it. I take a fairly high dose at night - 400 mg before bed - and it helps me fall asleep more quickly and I think stay asleep too. I take 200 mg more when I wake up in the middle of the night, and am fine in the morning.

However, if I take it during the day, it makes me tired. It does slow down methylation so that may be the source of daytime fatigue from niacin. Though niacinamide supposedly helps with sleep, it did not have the same effect as niacin (the kind that makes you flush).

All I can say is start low and go slow, though if it's part of a B complex, I'm not sure how you could do that!